It’s not the most common side effect, but it’s not unheard of either: For some women, birth-control pills dull their libido to the extent that they defeat the purpose of taking it in the first place.
An Indiana University study presented this week at the American Public Health Association’s annual meeting examined the sexual side effects of all hormonal forms of birth control through a survey of 1,101 women, half of whom were using non-hormonal contraception. The women using the pill and other hormonal methods reported feeling generally less sexy than those using non-hormonal protection. They had fewer orgasms and less-frequent sex, and found it more difficult to get aroused.
The pill is the most popular method of contraception in the country, but it comes with a laundry list of possible side effects, from irksome nausea to breast tenderness. It also carries a rare risk of heart attack, stroke, blood clots, high blood pressure, liver tumors, and gallstones.
These are all spelled out on Planned Parenthood’s website, but oral contraceptives have other drawbacks that aren’t mentioned in the fine print on your monthly pack—and they may make you think twice before you pop your next pill. The Daily Beast asked experts to weigh in on other alleged side effects, and whether the pill is really your best option.
Gallery: The History of Birth Control
Does the pill make you less attractive to men?
“In theory, yes,” says Jena Pincott, author of Do Gentleman Really Prefer Blondes?, which explores the science behind sex, attraction, and love. Two years ago, a study examining 10 years of research on the relationship between the pill and female attractiveness was published in Trends in Ecology and Evolution. The conclusion suggested that “oral contraceptives could interfere… with the ability to attract the preferred man.”
Here’s the science behind the findings: Throughout a menstrual cycle, hormonal fluctuation can alter a woman’s facial appearance, body odor, and vocal pitch. When she’s ovulating, these changes make her more attractive to men because they indicate fertility. Since the pill inhibits ovulation, women taking it miss out on that peak fertile period during which they would otherwise ooze sex appeal. “The effect is probably very subtle,” admits Pincott, but she adds that there are subconscious behavioral factors at work as well. “Around ovulation, we’re more likely to dress provocatively and be more easily aroused. That’s attractive to the opposite sex, and the pill diminishes some of that edge.”
Dr. Goldstein says a lot of his patients are hesitant to take the pill because, in their words, “it’s not natural.”
Can the pill throw off a woman's taste in men?
Every woman has her own criteria for what makes someone attractive. It goes without saying that compatibility and chemistry are important, and the pill might be affecting your judgment when it comes to both.
Back in 1995, Swiss zoologist Claus Wedekind conducted an experiment in which women rated their attraction to men based on how their T-shirts smelled after two days of wear. The “sweaty T-shirt” study found the women preferred the scents of men whose genetic makeup was most different from their own. “This has a biological basis,” Pincott explains. “Body odor carries chemicals that are related to a chunk of immune-system genes called the major histocompatibility complex (MHC). A baby born of MHC-dissimilar parents may be able to fight a wider range of diseases.” It makes perfect evolutionary sense for a fertile woman to fall for a man with whom she’d produce the healthiest offspring. Research has found that pill users don’t pick up on these primal cues, in part because oral contraceptives throw off our sense of smell. A 2008 study conducted at the University of Liverpool concluded that “when women started taking the pill, their preferences shifted toward the scent of men with more similar genes to their own.” Women who were ovulating, however, were better at selecting biologically compatible mates.
Is the pill to blame for the shadow above your top lip (vaguely resembling a mustache) after a day in the sun?
If you’re on the pill and have never experienced a “sunstache,” you’re in the minority. The technical term is melasma, or hyperpigmentation, and it’s generally triggered by an increase in estrogen or progesterone in your system—the hormones in the pill that inhibit ovulation. Incidentally, these hormones also produce more melanin pigments when the skin is exposed to the sun. “Women on the pill often experience a darkening of skin tone any place where melanin exists on the body,” says Steven R. Goldstein, professor of obstetrics and gynecology at New York University’s School of Medicine. He points out that variations of the “sunstache” can pop up in other places.
Can the pill make me infertile?
Last November, a feature article in New York magazine made an incendiary assertion: “Inadvertantly, indirectly, infertility has become the pill’s primary side effect.” There is no scientific evidence that infertility is a side effect of the pill, which is why the statement is even more controversial out of context. The author’s argument stemmed from sociological observations of how the pill has evolved since it was first introduced 50 years ago, when it became a symbol of sexual liberation that gave women control over their bodies in a way they’d never had before. Today, many women begin taking the pill as teenagers and don’t go off it until they want to get pregnant—often 10 or 15 years past their fertility prime. The pill doesn’t cause infertility, but it allows women to silence their biological clock for so long that, in some cases, they forget it’s ticking away.
The author makes a cogent argument as to why women should consider the long-term repercussions of being on the pill. That said, even she acknowledges the limitations of looking at long-term side effects; those of us using the pill today likely won’t be around to witness them.
In the shorter term, the bottom line is that the pill, like all modern medicine, allows our bodies to defy nature. Dr. Goldstein says a lot of his patients are hesitant to take the pill because, in their words, “it’s not natural.” But he argues that the positives far outweigh the negatives. “There is scientific evidence that the pill reduces your risk of getting ovarian cancer. It reduces your risk of developing anemia. It reduces symptoms of PMS.” As for unpleasant side effects like decreased sexual appetite and melasma, he says they often disappear when you switch to another pill. “What distinguishes one pill from another is the amount of estrogen it contains and the type of progesterone that it’s married to.” It’s a matter of finding the combination that works best for you, he says.
Data culled from the Indiana University survey suggest the solution isn’t so simple. Nicole Smith, the lead researcher on the study, says hormonal contraception available to women is clearly insufficient. “A great effort has been made to make condoms more pleasurable for men, but you don’t hear about this same effort going toward reducing the negative impact of contraception on women’s sexual functioning.”
Smith’s study is proof that some side effects of the pill that troubled women during its glory days in the early ‘60s haven’t fully disappeared, though there’s no doubt that the pill is far less physically disruptive than it used to be. If the thought of the pill obscuring the allure of male armpits is the only thing getting you down, be grateful your libido is still intact. If you think the pill is dampening your sex drive, it might be time to end your relationship with oral contraceptives.